Amiodarone (Cordarone)

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Ocular Side Effects of Prescription Medications

DRUGS WITH OCULAR SIDE EFFECTS OF RECENT CLINICAL IMPORTANCE


AMIODARONE (CORDARONE®)

Primary Use

Primarily used to treat various cardiac arrhythmias.

Clinical Concerns

Known Ocular Side Effects

•  Corneal deposits (100%) may interfere with vision, especially with night driving

•  Color vision defects

•  This photosensitizing drug may cause discoloration of the eyelids and conjunctiva (typically yellow– brown or gray–blue)

•  Cataracts – anterior subcapsular, seldom interfere with vision

Guidelines for Following Patients (After Macaluso, Shults and Fraunfelder, 1999)

•   Baseline ophthalmic examination

•   Follow-up examination every 6 months (controver-sial)

•   Instruct patients to see ophthalmologist promptly in case of any visual disturbance

Amiodarone-induced optic neuropathy is an impor-tant recent finding. As in many cases, it may be impossible to distinguish NAION from amio-darone optic neuropathy; consultation with a neuro-ophthalmologist may be necessary. Many patients taking amiodarone may already have compromised optic nerves due to vascular disease; amiodarone deposition in the axons further impedes neural func-tion, causing vision loss.

The cause of amiodarone neuropathy is unknown but may be because of selective accumulation of intra-cytoplasmic lamellar deposits or by-product inclu-sions (primary lipidosis) in optic nerve axons. This may mechanically or biochemically decrease axoplas-mic flow. Resultant optic nerve head edema may persist as long as transport is inhibited, i.e. as long as several months following discontinuation of amiodarone, which has a half-life of up to 100 days. Edema caused by NAION resolves much more rapidly. To date, there are no reported cases of amio-darone neuropathy causing no light perception (NLP). Finally, the degree of amiodarone neuropathy may not be equal in each eye for a few months but usually will become equal if therapy is continued. Stopping the drug, in consultation with the cardiologist, at the first signs of optic nerve involvement must be considered unless the ophthalmologist is very confident of the diagnosis of NAION.

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.